Alert archive / Hawaii / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS Honolulu, HI

December 9, 2010Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 9, 2010, 11:09 PM HST for Kauai County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2010, 11:09 PM HST (09:09 UTC)
Expired
Dec 10, 2010, 1:11 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 36 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2010-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2010-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WGHW50 PHFO 100909
FFWHFO
HIC007-101200-
/O.NEW.PHFO.FF.W.0009.101210T0909Z-101210T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1109 PM HST THU DEC 9 2010

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 200 AM HST

* AT 1103 PM HST...RADAR SHOWED THAT HEAVY RAINS HAVE EASED OVER 
  KAUAI...WITH ONLY LIGHT TO MODERATE RAIN OCCURRING. HOWEVER...
  WATER COVERS THE ROAD TO HANALEI...AND THE HANALEI BRIDGE REMAINS 
  CLOSED. 

* LOCATIONS IN THE WARNING INCLUDE HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2224 15957 2225 15943 2216 15942 2217 15956

$$

BIRCHARD
1 follow-up statement
792 
WGHW70 PHFO 101111
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
111 AM HST FRI DEC 10 2010

HIC007-101119-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-101210T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
111 AM HST FRI DEC 10 2010

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE EASED
OVER KAUAI. IN ADDITION...KAUAI CIVIL DEFENSE REPORTS THAT ONE LANE 
OF TRAFFIC IS NOW OPEN BETWEEN PRINCEVILLE AND HANALEI...THUS THE 
FLASH FLOOD WARNING IS CANCELLED.

A FLASH FLOOD WATCH REMAINS IN EFFECT.

LAT...LON 2224 15957 2225 15943 2216 15942 2217 15956

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 8:30 PM HST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 9, 8:30 PM HST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU DEC 9 2010

.SYNOPSIS...
SOUTH WINDS WILL INCREASE IN ADVANCE OF A COLD FRONT APPROACHING
FROM THE NORTHWEST. HEAVY SHOWERS AND THUNDERSTORMS NOW OVER AND IN
VICINITY OF KAUAI WILL SPREAD OVER TO OAHU LATER TONIGHT AND TO THE
REST OF THE STATE FRIDAY AND FRIDAY NIGHT. LOCALLY HEAVY RAINFALL IS
POSSIBLE...WHICH COULD RESULT IN FLASH FLOODING.

&&

.DISCUSSION...
KAUAI AND ITS SURROUNDING WATERS GOT A BOUT OF SEVERE THUNDERSTORMS
THIS EVENING MAINLY DEALING WITH DAMAGING WINDS. THE SITUATION HAS
VERY RECENTLY EASED OVER LAND ON KAUAI BUT THE POTENTIAL REMAINS FOR
MORE SEVERE WEATHER. THUNDERSTORMS CARRYING SOME FORM OF SEVERITY
MAY EASE ON EASTWARD TO OAHU LATER TONIGHT. THIS IS THE REASON FOR
THE SEVERE THUNDERSTORM WATCH UNTIL 2 AM HST FOR OAHU. THERE IS THE
LIKELIHOOD THIS WATCH WILL BE EXTENDED NOT ONLY FOR OAHU BUT MAY BE
FOR MAUI COUNTY LATER ON. WE WILL SEE HOW THE STORMS PROGRESSES IN
THE COMING HOURS.

A WIND ADVISORY HAS BEEN ISSUED AS WELL FOR MOST OF OAHU UNTIL 6 AM
HST FRIDAY...AS WE ANTICIPATE STRENGTHENING SOUTHERLY WINDS.

THE CULPRIT OF THIS UNSETTLE WEATHER IS DUE TO A SURFACE LOW
PRESSURE SYSTEM LOCATED ABOUT 580 MILES NORTH OF OAHU. THE LOW HAS
A COLD FRONT ABOUT 250 MILES NORTHWEST OF KAUAI. WARM...MOIST AIR
LIES AHEAD OF THIS FRONT...AND COUPLED WITH GOOD DYNAMICS ALOFT...
WE ARE EXPERIENCING A BOUT OF UNSETTLED...AND SOME INSTANCES...OF
SEVERE WEATHER.

THE LOW IS FORECAST TO MOVE NORTHEASTWARD THROUGH THE NEXT 24
HOURS. THE COLD FRONT IS EXPECTED TO REACH KAUAI FRIDAY AFTERNOON...
OAHU EARLY SATURDAY MORNING...MAUI COUNTY SATURDAY AFTERNOON. BY
THE TIME THE FRONT REACHES OAHU...THE DYNAMICS WILL BE WELL NORTH OF
THE ISLANDS. SUBSEQUENTLY...THE GFS SOLUTION IS CALLING FOR
IMPROVING WEATHER AS EARLY AS SATURDAY NIGHT.

IN THE MEAN TIME...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL THE
MAIN HAWAIIAN ISLANDS THROUGH AT LEAST TONIGHT.

ALSO...THE WIND SENSOR ATOP HALEAKALA SUMMIT ON MAUI IS CURRENTLY
BLOWING SUSTAINED NEAR 30 MPH WITH STRONGER GUSTS TO 45 MPH. THIS
HAS WARRANTED A WIND ADVISORY FOR THE SUMMIT GOOD UNTIL 6 PM HST
FRIDAY.

FOR THE SUMMITS OF THE BIG ISLAND...WE CONTINUE TO MONITOR THE WINDS
THERE. A WINTER STORM WATCH HAS BEEN ISSUE FOR POTENTIALLY HEAVY
SNOW...EFFECTIVE AT 6 PM HST FRIDAY THROUGH FRIDAY NIGHT. THIS
TIMING WILL BE UPDATED SOONER IF CONDITIONS WARRANT.

WITH THE FRONT AND THE TROUGH ALOFT EAST OF THE BIG ISLAND SUNDAY...
A SURFACE HIGH PRESSURE WILL MOVE NORTH OF THE STATE AND TRADE WINDS
WILL RETURN. ALSO...A RIDGE ALOFT TRAILING THE TROUGH WILL MOVE OVER
THE ISLANDS FROM THE WEST RESULTING IN A MORE STABLE ATMOSPHERE.

&&

.MARINE...
THE CURRENT NORTH SWELL CONTINUES TO WANE. WE ANTICIPATE THE HIGH
SURF ADVISORY FOR NORTH AND EAST FACING SHORES TO BE DROPPED EARLY
FRIDAY MORNING.

ALSO...THE CONDITION FOR HARBOR SURGE IN THE KAHULUI AND HILO
HARBORS DUE TO THIS NORTH SWELL SHOULD EASE AS WELL.

A SMALL CRAFT ADVISORY /SCA/ CONTINUES FOR ALL OF THE COASTAL
WATERS...EXCEPT MAALAEA BAY AND THE BIG ISLAND LEEWARD WATERS DUE TO
THE LARGE NORTH SWELL. SEAS WILL DECREASE BELOW SCA CRITERIA TONIGHT
FOR MOST COASTAL WATERS. HOWEVER...INCREASING SOUTH TO SOUTHWEST
WINDS...AS WELL AS LARGER SEAS DUE TO LOCALLY GENERATED WIND
WAVES...WILL REQUIRE THE SCA TO REMAIN IN EFFECT THROUGH FRIDAY
MORNING FOR THE COASTAL WATERS AROUND KAUAI AND OAHU.

&&

.AVIATION...
TS WILL AFFECT THE HAWAIIAN ISLANDS AREA PRIMARILY WEST OF MOLOKAI
TONIGHT...LIKELY SPREADING TO MAUI COUNTY FRIDAY. THERE IS A SIGMET
FOR TS COVERING KAUAI AND OAHU. AN UPDATED AIRMET TANGO IS DUE OUT
SHORTLY FOR THE STRONG AND GUSTY LOW LEVEL WINDS FOR THE SMALLER
ISLANDS BELOW 12000 FEET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 600 AM HST SATURDAY FOR OAHU KAUAI AND
NIIHAU.

FLASH FLOOD WATCH UNTIL 600 AM HST SATURDAY FOR MOLOKAI...MAUI...
LANAI...KAHOOLAWE AND THE BIG ISLAND.

WINTER STORM WATCH IN EFFECT FROM 6 PM HST FRIDAY EVENING TO 12 PM
HST SATURDAY AFTERNOON FOR THE SUMMIT AREAS OF MAUNA LOA AND MAUNA
KEA.

HIGH SURF ADVISORY UNTIL 600 AM HST FRIDAY MORNING FOR NORTH AND
EAST FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...MAUI AND THE
BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 600 AM HST FRIDAY FOR WATERS OF NORTHWEST
KAUAI...KAIWI CHANNEL AND PAILOLO CHANNEL.

&&

LAU

In the hours before

Local storm report, Dec 9, 7:11 PM HST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
711 PM HST THU DEC 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     4 W KAPAA               22.10N 159.42W
12/09/2010                   KAUAI IN KAUAI     HI   PUBLIC

            LARGE TREE DOWN...FELL ON BOAT AND ALSO DAMAGED SHED.

&&

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:14 PM HSTSpecial Marine WarningHFO2 hr
Dec 9, 2:46 PM HSTSpecial Marine WarningHFO119 min
Dec 9, 3:34 PM HSTWinter Storm WatchHFOHawaii12 hr
Dec 9, 4:11 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 9, 4:12 PM HSTSpecial Marine WarningHFO2 hr
Dec 9, 5:16 PM HSTSevere Thunderstorm WarningHFOKauai29 min
Dec 9, 5:21 PM HSTSpecial Marine WarningHFO114 min
Dec 9, 5:25 PM HSTFlash Flood WarningHFOKauai6 hr
Dec 9, 5:47 PM HSTSpecial Marine WarningHFO87 min
Dec 9, 5:55 PM HSTSevere Thunderstorm WarningHFOKauai35 min
Dec 9, 6:00 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Dec 9, 6:24 PM HSTSpecial Marine WarningHFO2 hr
Dec 9, 6:29 PM HSTSevere Thunderstorm WarningHFOKauai31 min
Dec 9, 7:31 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kalawao20 hr
Dec 9, 7:34 PM HSTSpecial Marine WarningHFO116 min
Dec 9, 8:24 PM HSTSpecial Marine WarningHFO111 min
Dec 9, 9:26 PM HSTSpecial Marine WarningHFO2 hr
Dec 9, 9:57 PM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 9, 10:09 PM HSTSevere Thunderstorm WarningHFOHonolulu51 min
Dec 9, 11:15 PM HSTSpecial Marine WarningHFO2 hr
Dec 10, 12:39 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 10, 1:09 AM HSTSpecial Marine WarningHFO2 hr
Dec 10, 1:22 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 10, 2:53 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 10, 2:57 AM HSTSpecial Marine WarningHFO2 hr
Dec 10, 3:32 AM HSTWinter Weather AdvisoryHFOHawaii5 hr
Dec 10, 4:07 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 10, 4:17 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Dec 10, 4:31 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 10, 5:41 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 10, 6:56 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Dec 10, 8:06 AM HSTWinter Storm WarningHFOHawaii19 hr
Dec 10, 10:44 AM HSTSpecial Marine WarningHFO71 min
Dec 10, 1:03 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.